Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 722, NWS Norman, OK

June 18, 2008Ellis County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 18, 2008, 11:35 PM CDT for Ellis County, Roger Mills County, Oklahoma. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2008, 11:35 PM CDT (04:35 UTC)
Expired
Jun 19, 2008, 12:45 AM CDT
In force
70 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Ellis County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 168 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 8:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
2629 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 8:50 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 18, 8:50 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
850 PM CDT WED JUN 18 2008

STRONG/SVR TSTMS WHICH DEVELOPED OVER THE HIGH PLAINS DURING THE
LATE AFTN/EVE CONTINUE TO MOVE TOWARD NW OK. MESOANALYSIS SHOWS AXIS
OF HIGHER INSTAB EXTENDING FROM WESTERN N TX INTO NW OK AND EXPECT
STORMS TO MAINTAIN STRENGTH AS THEY MOVE INTO THAT AREA. THIS IS
PRETTY MUCH IN LINE WITH CURRENT FCST BUT WILL ADJUST POPS TO BETTER
ACCOUNT FOR CURRENT TRENDS WITH STORM DEVELOPMENT.

II

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT WED JUN 18 2008

.DISCUSSION...
MCS/S DEVELOPMENT EXPECTED THIS AFTERNOON INTO THIS EVENING OVER
THE HIGHER TERRAIN. APPEARS BETTER SETUP WILL BE ACROSS NORTHEAST
COLORADO INTO SOUTHWEST NEBRASKA WHERE SURFACE LOW AND TROUGH ARE
CURRENTLY LOCATED. THIS COMBINED WITH UPPER WAVE MOVING ACROSS
NORTHERN/CENTRAL ROCKIES WILL RESULT IN SCATTERED TO WIDESPREAD
THUNDERSTORM DEVELOPMENT. BETTER INSTABILITY WILL BE IN PLACE THIS
AFTERNOON INTO THE EVENING (COMPARED TO YESTERDAY) WITH BETTER MID
LEVEL LAPSE RATES ACROSS OUR WESTERN COUNTIES.

STORMS/RAIN MAY LINGERING INTO THE MORNING HOURS THURSDAY WITH
MAYBE A DECREASE IN ACTIVITY THURSDAY AFTERNOON.  STILL APPEARS
THAT UPPER FLOW WILL FAVOR MORE STORMS THURSDAY NIGHT INTO FRIDAY
BEFORE UPPER RIDGE BUILDS OVER THE ROCKIES BY SATURDAY.  THIS
SHOULD RESULT IN FEWER STORMS EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  90  69  91 /  40  30  50  40
HOBART OK         68  92  70  90 /  70  30  50  30
WICHITA FALLS TX  69  92  71  92 /  50  30  40  40
GAGE OK           66  88  64  89 /  80  30  60  20
PONCA CITY OK     67  88  68  88 /  30  30  50  30
DURANT OK         70  89  70  88 /  30  20  40  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02
Hazardous weather outlook, Jun 18, 9:08 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
850 AM CDT WED JUN 18 2008

OKZ004>048-050>052-TXZ083>090-191200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
850 PM CDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS THROUGH THE OVERNIGHT HOURS.

LOCATION...
SEVERE STORMS WILL BE POSSIBLE OVER WESTERN NORTH TEXAS AND OVER
OKLAHOMA NORTHWEST OF A SEMINOLE TO MARIETTA LINE.

TIMING...
SEVERE STORMS WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS.

IMPACTS...
DAMAGING WIND GUSTS OVER 70 MPH AND HAIL TO THE SIZE OF GOLFBALLS
WILL BE THE PRIMARY CONCERNS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
NWS NORMAN COUNTY WARNING AREA SHOULD BE PREPARED FOR ACTIVATION
THROUGH TONIGHT.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WHICH DEVELOPED DURING THE LATE
AFTERNOON AND EARLY EVENING FROM WESTERN KANSAS INTO THE TEXAS
PANHANDLE CONTINUE TO MOVE SOUTHEASTWARD THIS EVENING. THESE STORMS
ARE EXPECTED TO CONTINUE MOVING SOUTHEASTWARD INTO NORTHWESTERN
OKLAHOMA THIS EVENING AND THROUGH MUCH OF THE REMAINDER OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS BY EARLY THURSDAY MORNING. WIND
GUSTS OF OVER 70 MPH AND HAIL TO THE SIZE OF GOLFBALLS WILL BE
POSSIBLE. VERY HEAVY RAIN THAT MAY LEAD TO FLOODING AND INTENSE
LIGHTNING WILL ALSO BE LIKELY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUN 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
IF STORM COMPLEXES DO MOVE ACROSS THE AREA... TORRENTIAL RAINFALL
MAY CAUSE FLOODING OF LOW-LYING AND POORLY DRAINED AREAS THROUGH
TONIGHT. REPEATED THUNDERSTORM ACTIVITY MAY ALSO CAUSE MAINSTEM
FLOODING OF SOME RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
ONGOING THUNDERSTORMS WILL LIKELY CONTINUE THURSDAY MORNING. A FEW
MARGINALLY SEVERE STORMS WILL BE POSSIBLE THURSDAY MORNING...BUT
FLOODING RAINFALL WILL BE THE PRIMARY CONCERN.

SEVERE STORMS ARE LIKELY TO DEVELOP IN THE HIGH PLAINS EACH DAY
THROUGH FRIDAY AND MOVE SOUTHEAST ACROSS PARTS OF THE REGION AT
NIGHT. OTHER STORMS MAY DEVELOP IN PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS LATE IN THE AFTERNOON AND EVENING NEAR ANY OUTFLOW
BOUNDARIES FROM THE PREVIOUS NIGHTS CONVECTION. A SLIGHT RISK FOR
SEVERE STORMS IS ALREADY FORECAST FOR MUCH OF OKLAHOMA AND WESTERN
NORTH TEXAS ON THURSDAY. DAMAGING WINDS...LARGE HAIL...AND FLOODING
RAINFALL WILL BE THE MAIN IMPACTS.

OTHER HAZARDOUS WEATHER...
VERY HEAVY RAIN AND REPEATED THUNDERSTORMS OVER THE SAME AREAS FOR
SEVERAL DAYS MAY LEAD TO FLASH FLOODING AND MAINSTEM FLOODING OF
SOME AREA RIVERS THIS WEEK.

UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK MAY BE ISSUED
TONIGHT. THE NEXT SCHEDULED OUTLOOK WILL BE ISSUED AT 7 AM THURSDAY.

In the hours before

Special weather statement, Jun 18, 9:24 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
924 PM CDT WED JUN 18 2008

OKZ004-190300-
HARPER OK-
924 PM CDT WED JUN 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

THUNDERSTORMS HAD DISSIPATED BEFORE REACHING HARPER COUNTY.
RADAR...HOWEVER...DID INDICATE A REGION OF STRONG WINDS...UP TO 50
MPH...MOVING INTO NORTHERN HARPER COUNTY AT 924 PM CDT. VERY GUSTY
WINDS...MAY AFFECT A LARGE PART OF HARPER COUNTY...WITH VERY LITTLE
RAIN OR LIGHTNING.

BURKE
Special weather statement, Jun 18, 9:32 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
932 PM CDT WED JUN 18 2008

OKZ005-190315-
WOODS OK-
932 PM CDT WED JUN 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST OF CAMP HOUSTON AT
932 PM CDT...MOVING SOUTHEAST AT 27 MPH. THIS STORM WAS WEAKENING...
AND MAY PRODUCE VERY LITTLE RAIN OR LIGHTNING AS IT MOVES INTO
NORTHERN WOODS COUNTY. WINDS WILL BE THE MAIN CONCERN...WITH A FEW
GUSTS BETWEEN 40 AND 50 MPH POSSIBLE.

BURKE
Special weather statement, Jun 18, 11:25 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CDT WED JUN 18 2008

OKZ009-014-190515-
ROGER MILLS OK-ELLIS OK-
1125 PM CDT WED JUN 18 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST OF DURHAM AT
1125 PM CDT...MOVING SOUTHEAST AT 26 MPH. THE STORM WAS ALREADY
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING FROM ARNETT TO DURHAM.
THE SEVERE PORTION OF THE STORM WILL TRACK TOWARD DURHAM AND REYDON
AFTER 1145 PM.

PEOPLE IN ELLIS AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

BURKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:49 PM CDTTornado WarningOUNRoger Mills41 min
Jun 19, 12:06 AM CDTSevere Thunderstorm WarningOUNBeckham69 min
Jun 19, 12:29 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon76 min
Jun 19, 1:17 AM CDTSevere Thunderstorm WarningOUNJackson73 min
Jun 19, 1:44 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon46 min
Jun 19, 2:11 AM CDTSevere Thunderstorm WarningOUNJackson, Tillman79 min
Jun 19, 2:36 AM CDTSevere Thunderstorm WarningOUNHardeman24 min
Jun 19, 3:22 AM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger38 min
Jun 19, 4:39 AM CDTSevere Thunderstorm WarningOUNArcher36 min
Jun 19, 4:58 AM CDTSevere Thunderstorm WarningOUNArcher, Clay47 min
Jun 19, 5:53 PM CDTSevere Thunderstorm WarningOUNFoard52 min
Jun 19, 6:51 PM CDTSevere Thunderstorm WarningOUNKnox39 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.